Topological Methods in Nonlinear Analysis

Some general concepts of sub- and supersolutions for nonlinear elliptic problems

Vy Khoi Le and Klaus Schmitt

Full-text: Open access


We propose general and unified concepts of sub- supersolutions for boundary value problems that encompass several types of boundary conditions for nonlinear elliptic equations and variational inequalities. Various, by now classical, sub- and supersolution existence and comparison results are covered by the general theory presented here.

Article information

Topol. Methods Nonlinear Anal., Volume 28, Number 1 (2006), 87-103.

First available in Project Euclid: 13 May 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Le, Vy Khoi; Schmitt, Klaus. Some general concepts of sub- and supersolutions for nonlinear elliptic problems. Topol. Methods Nonlinear Anal. 28 (2006), no. 1, 87--103.

Export citation


  • K. Akô, On the Dirichlet problem for quasi-linear elliptic differential equations of the second order , J. Math. Soc. Japan, 13(1961), 45–62 \ref\key 2
  • P. Amster, P. De Napoli and M. Mariani, Existence of solutions to ${N}-$dimensional pendulum-like equations , Electronic J. Differential Equations (2004, 125), 1–8 \ref\key 3
  • B. Berestycki and H. Brézis, On a free boundary problem arising in plasma physics , Nonlinear Anal., 4 (1980), 415–436 \ref\key 4
  • S. Carl, V. K. Le and D. Motreanu, The sub-supersolution method and extremal solutions for quasilinear hemivariational inequalities , Differential Integral Equations, 17(2004), 165–178 \ref\key 5
  • E. N. Dancer and G. Sweers, On the existence of a maximal weak solution for a semilinear elliptic equation , Differential Integral Equations, 2 (1989), 533–540 \ref\key 6
  • G. Duvaut and J. L. Lions, Les Inéquations en Mécanique et en Physique, Dunod, Paris(1972) \ref\key 7
  • P. Hess, On the solvability of nonlinear elliptic boundary value problems , Indiana Univ. Math. J., 25(1976), 461–466 \ref\key 8
  • H. Knobloch, Eine neue Methode zur Approximation periodischer Lösungen nicht linearer Differentialgleichungen zweiter Ordnung , Math. Z., 82(1963), 177–197 \ref\key 9
  • T. Kura, The weak supersolution-subsolution method for second order quasilinear elliptic equations , Hiroshima Math. J., 19(1989), 1–36 \ref\key 10
  • V. K. Le and K. Schmitt, On boundary value problems for degenerate quasilinear elliptic equations and inequalities , J. Differential Equations, 144(1998), 170–218 \ref\key 11 ––––, Sub-supersolution theorems for quasilinear elliptic problems: A variational approach , Electron. J. Differential Equations (2004, no. 118), 1–7 \ref\key 12
  • V. K. Le, On some equivalent properties of sub- and supersolutions in second order quasilinear elliptic equations , Hiroshima Math. J., 28(1998), 373–380 \ref\key 13 ––––, Subsolution-supersolution method in variational inequalities , Nonlinear Anal., 45(2001), 775–800 \ref\key 14 ––––, Subsolution-supersolutions and the existence of extremal solutions in noncoercive variational inequalities , JIPAM J. Inequal. Pure Appl. Math. (electronic), 2(2001), 1–16 \ref\key 15
  • J. L. Lions, Quelques Méthodes de Résolution des Problèmes aux Limites non Linéaires, Dunod, Paris (1969) \ref\key 16
  • K. Schmitt, Boundary value problems for quasilinear second order elliptic partial differential equations , Nonlinear Anal., 2(1978), 263–309